Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 6, NWS Birmingham, AL

February 20, 2014Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 20, 2014, 8:16 PM CST for Marion County, Alabama. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2014, 8:16 PM CST (02:16 UTC)
Expired
Feb 20, 2014, 9:00 PM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 8:19 PM CSTTSTM WND DMG4 Ene Shottsville, ALA LARGE PINE TREE WAS BLOWN DOWN ON STATE HWY 19 NORTH NEAR THE INTERSECTION OF COUNTY HWY 13. TIME ESTIMATED FROM RADAR.
Feb 20, 8:19 PM CSTTSTM WND DMG4 Ene Shottsville, ALLARGE PINE TREE DOWN ON STATE HWY 19 NORTH NEAR THE INTERSECTION OF COUNTY HWY 13. TIME ESTIMATED FROM RADAR.
Feb 20, 8:19 PM CSTTSTM WND DMG5 S Vina, ALSEVERAL TREES REPORTED DOWN ALONG STATE HWY 19 NEAR THE FRANKLIN COUNTY LINE. TIME ESTIMATED FROM RADAR.
Feb 20, 8:35 PM CSTHAIL 0.54 W Hamilton, ALDIME SIZE HAIL REPORTED WEST OF HAMILTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 6:49 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS54 KBMX 210216
SVRBMX
ALC093-210300-
/O.NEW.KBMX.SV.W.0006.140221T0216Z-140221T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA...

* UNTIL 900 PM CST

* AT 816 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF RED BAY TO 6 MILES
  EAST OF TREMONT TO 7 MILES NORTHWEST OF DETROIT...AND MOVING EAST
  AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...WESTON...HACKLEBURG...BRINN...LAKE BUTTAHATCHEE...
  BYRD...PIGEYE AND RANKIN FITE AIRPORT.

THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 22...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST FRIDAY MORNING FOR
SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
300 AM CST FRIDAY MORNING FOR ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3432 8812 3432 8802 3431 8764 3402 8764
      3402 8795 3402 8799 3405 8799 3406 8821
      3432 8818 3433 8813
TIME...MOT...LOC 0216Z 269DEG 39KT 3433 8811 3422 8813
          3411 8821

$$
1 follow-up statement
284 
WWUS54 KBMX 210237
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 PM CST THU FEB 20 2014

ALC093-210300-
/O.CON.KBMX.SV.W.0006.000000T0000Z-140221T0300Z/
MARION AL-
837 PM CST THU FEB 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY
UNTIL 900 PM CST...

AT 837 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HACKLEBURG TO 6 MILES SOUTHWEST
OF HACKLEBURG TO HAMILTON...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  HACKLEBURG...BRINN...LAKE BUTTAHATCHEE...TESSNER...PEARCES MILL...
  BEAR CREEK AND PINEY GROVE.

THIS INCLUDES...
US 78 EXIT NUMBERS 7 THROUGH 22...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8764 3402 8764 3402 8799 3405 8799
      3407 8817 3417 8808 3432 8802
TIME...MOT...LOC 0237Z 269DEG 39KT 3433 8783 3422 8785
          3411 8794

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 5:30 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 20, 5:30 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CST THU FEB 20 2014

.UPDATE...MESOSCALE UPDATE.

&&

.DISCUSSION...

THIS EVENT WILL NEED TO BE WATCHED VERY CLOSELY.

RIGHT NOW...THE ATMOSPHERE IS REALLY WELL MIXED AS THE SUN CAME OUT
FOR A FEW HOURS ALLOWING TEMPERATURES TO SOAR INTO THE LOW 80S AT
SEVERAL SPOTS.  THIS WAS MAINLY FROM I65 WESTWARD.  AS SUCH THE
WINDS PICKED UP AND THE DRIER AIR ALOFT WAS ABLE TO MIX DOWN TO THE
SURFACE...HENCE THE LOWER DEWPOINTS ACROSS MOST OF WESTERN ALABAMA
AND NEARLY ALL OF MISSISSIPPI.  THIS DOES CHANGE THINGS SLIGHTLY FOR
THE LATE AFTERNOON AS THE LCL HEIGHTS INCREASED SUBSTANTIALLY. BUT
THIS SHOULD BEGIN TO TRANSITION LOWER AS THE LOWER BOUNDARY LAYER
MOISTENS AFTER SUNSET.  LOOKING AT THE LATEST SOUNDINGS...00Z...KJAN
HAS NOW ERODED THEIR CAP AT 650MB...BUT THEY DO REMAIN SOMEWHAT
MIXED AT THE SURFACE AND THE LCL HEIGHTS ARE AROUND 1500M.
AGAIN...THIS WILL CHANGE AS DEWPOINTS COME UP OVER THE NEXT 4 TO 5
HOURS AS WE TRANSITION TO THE NOCTURNAL BOUNDARY LAYER.

OTHERWISE...WILL BE WATCHING CLOSELY AS THE SURFACE WINDS BACK WITH
TIME AS THE SURFACE LOW CONTINUES TO STRENGTHEN OFF TO OUR NORTH AND
WEST.  STILL EXPECTING THAT A DECENT LOW LEVEL JET WILL INCREASE
AROUND 03Z OUT OF CENTRAL MS ACROSS WESTERN AL.  THIS WILL LIKELY
LEAD TO A MORE EXPLOSIVE SITUATION AS WE NEAR THE MIDNIGHT HOUR.
THIS WILL POSSIBLY OCCUR AS THE SQUALL LINE CROSSES INTO ALABAMA
COINCIDENT WITH THE PRESQUALL CELLS MERGE WITH THE LINE.  SPEAKING
OF WHICH...WILL HAVE TO CONTINUE TO WATCH THE DEVELOPMENT OUT AHEAD
OF THE LINE FOR SEVERE POTENTIAL.  RIGHT NOW THE CELLS ARE MOVING
INTO A LESS FAVORABLE ENVIRONMENT...WITH THE HIGHER LCL HEIGHTS...SO
THEY SHOULD BEHAVE...FOR NOW.  I WOULD EXPECT THIS TO CHANGE RAPIDLY
AFTER SUNSET.

AGAIN...THE MAIN THREAT WILL REMAIN DAMAGING STRAIGHT LINE WINDS
THROUGH MUCH OF THE LATER EVENING HOURS INTO THE OVERNIGHT.
HOWEVER...THERE IS NO WAY TO RULE OUT THE POTENTIAL FOR
TORNADOES...INCLUDING PERHAPS A STRONGER ONE WITH THE UPDRAFT
POTENTIAL AND HIGHER INSTABILITY VALUES FOR THIS TIME OF YEAR.  THIS
IS ESPECIALLY TRUE IF THE PRESQUALL CELLS STAY ORGANIZED AS THE
SURFACE WINDS BACK AND THE 0 - 1 KM SHEAR CONTINUES TO INCREASE
THROUGH THE EVENING AS PROGGED.  LAPSE RATES...DRY AIR ALOFT...AND
NOT AN OVERLY SHEARED TYPICAL WINTER TIME EVENT ALL SEEM EXTREMELY
THREATENING.

MAKE SURE YOU TAKE ALL WARNINGS SERIOUSLY...INCLUDING SEVERE
THUNDERSTORM WARNINGS.  THIS EVENT HAS THE POTENTIAL TO OVER ACHIEVE
SO DONT LET YOUR GUARD DOWN OVERNIGHT AND BE PREPARED TO TAKE ACTION
IF WARNINGS ARE ISSUED.  IT COULD SAVE YOUR LIFE!

17/KLAWS

&&

.AVIATION...
00Z TAF DISCUSSION.

SEEING SOME SCATTERED SHOWERS/STORMS DEVELOPING ACROSS CENTRAL
ALABAMA WELL AHEAD OF THE MAIN SQUALL LINE STILL BACK IN MS. SOME OF
THESE COULD MOVE ACROSS A FEW TERMINALS EARLY THIS
EVENING...BRINGING BRIEF MODERATE TO HEAVY RAIN WITH REDUCED VIS.
SOUTH WINDS WILL CONTINUE TO GUST UP TO 20-25 MPH. IT APPEARS THAT
CIGS WILL LOWER TO MVFR FROM SOUTH TO NORTH PRIOR TO THE SQUALL
LINE'S ARRIVAL. HAVE TRIED TO TIME OUT THE IMPACTS OF THE SQUALL
LINE AT EACH TERMINAL BASED ON THE CURRENT SPEED/MOTION. THESE TIMES
WILL MOST LIKELY NEED TO BE ADJUSTED LATER THIS EVENING ONCE THE
LINE ENTERS THE AREA. BIGGEST IMPACTS FROM THE LINE WILL BE STRONG
WINDS AND HEAVY RAINFALL. CONDITIONS WILL IMPROVE BEHIND THE LINE
WITH WINDS TURNING TO THE NW AND GUSTS SUBSIDING.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Feb 20, 11:26 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1126 AM CST THU FEB 20 2014

ALZ011>015-017>050-211730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1126 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL
ALABAMA STARTING AS EARLY AS 6 PM TODAY ACROSS THE NORTHWEST
COUNTIES...AND LASTING AS LATE AS 5 AM FRIDAY MORNING IN THE
SOUTHEAST. THE PRIMARY THREAT ASSOCIATED WITH THIS SEVERE WEATHER
RISK IS DAMAGING STRAIGHT LINE WINDS...ALTHOUGH ISOLATED TORNADOES
ARE ALSO POSSIBLE. THE AREA WITH THE GREATEST THREAT OF DAMAGING
STRAIGHT LINE WINDS OR AN ISOLATED TORNADO WILL BE NORTH AND WEST
OF A LINE FROM SELMA...TO CLANTON...TO CENTRE. THE TORNADO THREAT
DECREASES TO THE EAST AND SOUTHEAST BUT SEVERE WEATHER IS STILL POSSIBLE
ACROSS ALL OF CENTRAL ALABAMA.

WINDY CONDITIONS WILL ALSO EXIST THROUGH THIS EVENING BEFORE THE LINE OF
STORMS ARRIVE. SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS OVER 30
MPH WILL BE POSSIBLE...THAT COULD BRING DOWN WEAKENED TREES OR LIMBS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DRIER CONDITIONS BEHIND THE COLD FRONT WILL LEAD TO HIGH FIRE
DANGER ON FRIDAY...ESPECIALLY FOR LOCATIONS NORTH OF INTERSTATE 85 AND
EAST OF INTERSTATE 65.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON THROUGH FRIDAY MORNING.

In the hours before

Special weather statement, Feb 20, 8:12 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CST THU FEB 20 2014

ALZ011-012-210300-
LAMAR AL-MARION AL-
812 PM CST THU FEB 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 900 PM CST...

AT 810 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF RED BAY TO
TREMONT TO 7 MILES SOUTHEAST OF AMORY...AND MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  SULLIGENT...
  WINFIELD...
  DETROIT...
  WESTON...

&&

LAT...LON 3430 8819 3433 8817 3431 8764 3391 8764
      3392 8795 3380 8795 3380 8825
TIME...MOT...LOC 0212Z 273DEG 39KT 3434 8815 3419 8820
          3392 8838

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 8:12 PM CSTSpecial Weather StatementBMXMarion48 min
Feb 20, 8:49 PM CSTSevere Thunderstorm WarningBMXLamar56 min
Feb 20, 9:42 PM CSTSevere Thunderstorm WarningBMXFayette48 min
Feb 20, 9:54 PM CSTAreal Flood AdvisoryBMXMarion, Walker, Winston2 hr
Feb 20, 10:07 PM CSTSevere Thunderstorm WarningBMXWalker38 min
Feb 21, 12:43 AM CSTSpecial Weather StatementBMXTuscaloosa32 min
Feb 21, 12:49 AM CSTSevere Thunderstorm WarningBMXTuscaloosa26 min
Feb 21, 12:54 AM CSTSpecial Weather StatementBMXBibb, Dallas, Perry36 min
Feb 21, 12:58 AM CSTSpecial Weather StatementBMXJefferson, Shelby62 min
Feb 21, 1:01 AM CSTAreal Flood AdvisoryBMXBibb, Blount, Fayette, Jefferson, Shelby, Tuscaloosa and 1 more3 hr
Feb 21, 1:29 AM CSTSpecial Weather StatementBMXAutauga, Chilton, Coosa, Elmore, Lowndes61 min
Feb 21, 1:44 AM CSTSpecial Weather StatementBMXSt. Clair46 min
Feb 21, 2:25 AM CSTSpecial Weather StatementBMXChambers50 min
Feb 21, 2:29 AM CSTSpecial Weather StatementBMXBullock, Clay, Elmore, Macon, Montgomery, Randolph and 1 more46 min
Feb 21, 2:45 AM CSTAreal Flood AdvisoryBMXCalhoun3 hr
Feb 21, 2:55 AM CSTSevere Thunderstorm WarningBMXElmore, Tallapoosa35 min
Feb 21, 3:04 AM CSTSpecial Weather StatementBMXRussell41 min
Feb 21, 3:20 AM CSTSpecial Weather StatementBMXBarbour, Bullock, Chambers, Lee, Macon, Pike and 1 more40 min
Feb 21, 3:59 AM CSTSpecial Weather StatementBMXBarbour, Russell46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.